Reader Question: The Bipolar Disorder Antipsychotic and Weight Gain Dilemma

Here is a question about the antipsychotic Seroquel and weight gain.

Hi Julie,

I have been on Seroquel for over 5 years now. I have Bipolar with psychosis. I am tired of the weight gain fight. Seroquel has been very affective in controlling the psychosis which I have frequently. Is there anything that can replace the Seroquel in controlling the psychosis without the weight gain?

Stinker

Hi There Stinker,

Here is a short answer to your question:

Maybe.

Here is a longer one:

Everyone responds differently to antipsychotics.  Many gain wait on them, but some don’t. It’s very, very well documented for example that Zyprexa has an average 20 lb weight gain.  Seroquel, Risperdal, and the other atypical antipsychotics are known for weight gain around the stomach. This leads to a complication called Metabolic Syndrome- I wrote quite a great article on this last year for www.healthyplace.com if you want to read more about it. Just type in Julie Fast and Metabolic Syndrome and it will come up.

When the atypical antipsychotic Abilify came out, it was touted as an antipsychotic that didn’t cause weight gain. I have now heard from people that it definitely can. But, overall it’s considered to have the least weight gain, so talk to your doctor about it. The problem is that it’s not simply a replacement for Seroquel. They work differently.

It’s always personal. I know people on Zyprexa who have not gained weight at all and then there are those who gain weight up to a certain point and then the weight gain stops.

It is definitely something to discuss with your prescriber.  Just make sure you have a plan in place to get help if the psychosis comes back on a new med.

I am unable to take antipsychotics because the weight gain and hunger are so intense and the weight gain is so immediate, I can’t stay on them. I also have a lot of other side effects that compound things.

It’s a terrible trade off sometimes-   what is worse- the psychosis or the weight gain? I know that a lot of people say the weight gain.

I wish it were only about eating less and exercising more. That helps, but it doesn’t necessarily stop anti psychotic weight gain. For many, the goal is to minimize the weight gain by dealing with the hunger hallucinations in a different way than eating.  It also helps to have zero junk food in the house.  That helps the 2:AM hunger binges!

I wish I had the answer to this one so that we could get the anti psychotic benefits without gaining weight.

Thanks for your question,

Julie

 

4 comments to Reader Question: The Bipolar Disorder Antipsychotic and Weight Gain Dilemma

  • ken1nettleton@msn.com

    I take Seroquel and I have put on 10 pounds in 3 years. I think this is because I seem to have no will power when it comes to food. I tell myself to watch and only eat what I plan. I always seem to find food in mouth though. It takes an extraordinary effort to be aware of my eating. Prior to taking Seroquel, this wasn’t a problem. I am a diabetic so I really need to watch my eating. Seroquel is known to cause high blood sugar but it is the best drug for me. I also take Lithium and Lamictal. When I was just taking those two, I didn’t have the eating control problem. But it wasn’t enough for my bad depression and mixed states. To control my eating urges, I try to not have food (other than my planned lunch) near at hand, so I have time to talk myself out of eating unplanned food. This is what I do at work. At home, I have my wife to help me keep control. By the way, if you find something for chattering brain, I would like to know about it.

  • Melissa

    Hey Julie!

    I know that weight gain story with Seroquel as I have been on it since 2002 and the weight gain has been significant, probably about 100 pounds. I have also been on a bevy of other meds that could have contributed. I am now pre-diabetic as a result. We have decreased my Seroquel to 200mg per day with PRN option, as opposed to 800mg per day with 300mg PRN option. I get incredibly hypersexual with my hypomania and it is very difficult to control. Since my hospitalization last January my meds have shifted greatly. I am now on Geodon, Celexa, Seroquel, Abilify and Lamictal. The combination slong with no longer working outside the home seems to have calmed the mania but it is still there. On a scale of 1-10 with 5 being neutral I run at a 7 on a regular basis. I just pretty much live there. I have found something that has helped me lose weight however. It is a program called Take Shape for Life and you buy meals from them and get a coach. My coach is great – she is very aware of my various medical and mental conditions and reminds me to check in with my doctors on dosages as I lose weight. I have been told that the weight loss will not impact my psychotropic med dosage but it’s great to have a coach that is so aware and understanding. I have lost 31 pounds since the 4th of July on this program so I am ecstatic. I have tried many things and this is the first to really work for me. It is an investment but for me it is so worth it.

    – Melissa –

  • gail floyd

    I have taken Seroquil for five years now and in the very first year i put on eighty pounds, but seroquil was the first medication that i have taken in thirty years that made a significant improvement with my rapid cycling bi-polar. I also take lamitol and tegretol. I took charge and joined an exercise program called curves that met my personal physical fitness. I also loosley followed the curves fitness diet plan. i also have suffered from an incredible increase in appetite, but taking a cup of low fat yogurt for a mid morning snack and a cup of low fat cottage chesse mid afternoon was enough to curb my appetite to get me through to my next meal. Of course the trick is to have some kind of protien for snacks to take you through, within a year i lost my eighty pounds and i still induldged in treat a couple of times a week to not feel deprived. i will never be my hundred and twenty pounds again but have been able to maintain one hundred and sixty and a good bmi. so thats what worked for me it wasn’t this strict diet that couldn’t be maintained for life and allowed you to enjoy yourself maybe this will help someone else. I am rapid cycling as well.

  • Kathy

    I was on Depakote for a while and I packed on about 25 pounds in no time because I could not stop eating. I don’t know if it was because I was actually hungry or because it hurt my stomach and my brain interpreted that as hunger. All I know is that I ate non-stop. I’m on Lamictal now and it is definitely helping with my appetite. The down side is that I have bad skin for the first time in my life, but it seems to be leveling off. There’s no such thing as a free lunch, I guess.

    I eat on a regular schedule now and don’t snack between meals and that’s helping my weight, too.

    I take Seroquel to sleep, but only at night so I’m asleep while it’s working and can’t eat. I have never slept like a normal person before – I would literally go days without sleeping at all. Racing thoughts were the bane of my life but no more. Even if Seroquel makes me carry some extra weight, it is worth it to me. I’d rather be plump and happy than skinny and miserable.

    Sleep is a beautiful thing. I think that has helped keep my moods stable more than the meds have.

    The other great thing about Seroquel (for me) is that it really helps when I’m manic. I just take a little extra and it levels me out. I know lots of people have side effects from it but I’ve been taking it for months and so far, so good.

Leave a Reply

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

  

  

  

1 × 5 =